Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 60, NWS Midland/Odessa, TX

September 11, 2008Brewster County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 11, 2008, 11:32 PM CDT for Brewster County, Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2008, 11:32 PM CDT (04:32 UTC)
Expired
Sep 12, 2008, 4:30 AM CDT
In force
5 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Brewster County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.5 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 769 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
769 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 120432
FFWMAF
TXC043-120930-
/O.NEW.KMAF.FF.W.0060.080912T0432Z-080912T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1132 PM CDT THU SEP 11 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN BREWSTER COUNTY IN SOUTHWEST TEXAS...

* UNTIL 430 AM CDT

* AT 1122 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  A LARGE OF SHOWERS AND THUNDERSTORMS MOVING ACROSS MUCH OF WESTERN
  BREWSTER COUNTY. THESE STORMS EXTENDED FROM NEAR HOVEY...TO
  ALPINE AND MARATHON...AND SOUTHWARD TO NEAR LAJITAS AND CASTOLON.
  VERY HEAVY RAINFALL WILL ACCOMPANY THESE STORMS...WHICH WILL LIKELY 
  PRODUCE FLASH FLOODING OF CREEKS AND STREAMS...LOW WATER 
  CROSSINGS...AS WELL AS URBAN AND OTHER LOW LYING AREAS. THE SHOWERS 
  AND THUNDERSTORMS ARE MOVING SLOWLY TO THE NORTHEAST AT 15 MPH.
 

* THE THUNDERSTORMS PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
  LOCATIONS...
  ALPINE...
  MARATHON...
  LAJITAS...
  U.S. HIGHWAYS 67 AND 90...
  STATE HIGHWAY 118...

FLASH FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW
WHERE YOU ARE RELATIVE TO ARROYOS... DRAWS... AND OTHER LOW LYING
AREAS. HEAVY RAINFALL... EVEN FROM DISTANT STORMS... CAN CREATE
SUDDEN FLOWS CAPABLE OF OVERTAKING CAMPERS AND HIKERS. MOVE UP TO
ESCAPE RISING WATER.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

LAT...LON 2927 10378 3040 10379 3066 10343 3030 10297
      2926 10341

$$
1 follow-up statement
000 
WGUS74 KMAF 120730
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 AM CDT FRI SEP 12 2008

TXC043-120930-
/O.CON.KMAF.FF.W.0060.000000T0000Z-080912T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BREWSTER-
230 AM CDT FRI SEP 12 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM CDT FOR
WESTERN BREWSTER COUNTY...

AT 223 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT THUNDERSTORMS  PRODUCING VERY HEAVY RAIN ACROSS MUCH OF BREWSTER
COUNTY.  THE HEAVIEST OF THESE STORMS WAS LOCATED 8 MILES NORTHEAST OF 
MARATHON...MOVING NORTHEAST AT 15 MPH.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

LAT...LON 2927 10378 3040 10379 3066 10343 3030 10297
      2926 10341

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 6:26 PM CDT, 5 hours 6 minutes earlier.

Area forecast discussion, Sep 11, 6:26 PM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
626 PM CDT THU SEP 11 2008

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
MORE BUSY TAFS WITH SHRA/TSRA IN MOIST SW MID LEVEL FLOW. BASED ON
RADAR TRENDS HAVE LEFT TEMPO TSRA GROUPS AT ALL SITES EXCEPT CNM
THROUGH 02Z-04Z. HAVE OPTED TO END PRECIP 04Z-09Z AT MOST SITES
AND THEN RE-INTRODUCE FROM 09Z BUT AS USUAL PRECIP DIFFICULT TO TIME.
MVFR CIGS WILL BE WIDESPREAD WITH IFR CIGS POSSIBLE IN/NEAR CELLS.

&&

.PREV DISCUSSION... /ISSUED 257 PM CDT THU SEP 11 2008/

DISCUSSION...
CURRENT SURFACE ANALYSIS IS SHOWS A NEAR N/S ORIENTED COLD FRONT
SITUATED FROM GARDEN CITY KS SOUTHWARD INTO SOUTHEASTERN NM.
CONVECTION IS DEVELOPING AHEAD OF THIS FRONT ACROSS THE WESTERN
PERMIAN BASIN...UPPER TRANS PECOS...AND SOUTHEASTERN NEW MEXICO
WHICH ALIGNS NICELY WITH AN H85 THETA E AXIS. GFS SHOWS THIS AXIS
NOT MOVING MUCH...AND WITH IT ORIENTED PARALLEL TO THE MID AND
UPPER LEVEL FLOW SUGGESTS THE POSSIBILITY FOR QUITE A BIT OF
TRAINING FROM THESE CELLS THE NEXT 24 HOURS. THEREFORE EXPANDED
THE FLASH FLOOD WATCH TO ENCOMPASS THE COUNTIES MOST LIKELY TO SEE
PRECIP THROUGH TONIGHT. CANNOT RULE OUT THE NEED TO EXPAND THE
WATCH EASTWARD OR TRIM IT BACK IN THE SOUTH WHERE PRECIP CHANCES
NOW ARE NOT AS FAVORABLE AS AREAS FURTHER NORTH. ALSO MAY NEED TO
EXTEND THE WATCH FURTHER IN TIME BUT WILL LEAVE THAT FOR LATER
SHIFTS TO DECIDE.

UNDERCUT GUIDANCE FOR MAX TEMPS TOMORROW FOR A FEW LOCATIONS...AND
FEAR I DID NOT DO IT ENOUGH WITH THE PROBABLE CLOUD COVER AND
PRECIP IN THE AREA. WITH THE PROJECTED PATH OF IKE NOW MORE
CERTAIN TO REMAIN WELL EAST OF THE AREA TRIMMED BACK POPS THIS
WEEKEND AND DOUBT WE WILL SEE ANY RAIN NEXT WEEK.

THE DEPARTURE OF IKE WILL BRING COOL NORTHERLY FLOW TO WEST TEXAS
FOR MOST OF NEXT WEEK. THE MEX REFLECTS THIS...HOWEVER THE
GFS/ECMWF/NOGAPS ALL SHOW H85 TEMPS WHICH INDICATE HIGH TEMPS WILL
NOT EVEN REACH THE COOLER MEX GUIDANCE. THEREFORE DECIDED TO
GENERALLY UNDERCUT MEX TEMPS MOST ALL NEXT WEEK BY 3 TO 5 DEGREES
AND AS A START. LEFT MIN TEMPS ALONE FOR NOW AS THEY ARE WELL
BELOW NORMAL...HOWEVER WITH CLEAR SKIES AND SURFACE RIDGING OVER
THE AREA WOULD NOT BE SURPRISED IF THESE TEMPS MIGHT NEED TO COME
DOWN A BIT FURTHER AS WELL. THIS WOULD MAKE FOR THE COOLEST
WEATHER SINCE THE SPRING AND WOULD BE A WELCOME RESPITE FROM THE
SUMMER HEAT.

HENNIG

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 5 AM MDT FRIDAY FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...
     GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...
     SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH UNTIL 6 AM CDT /5 AM MDT/ FRIDAY FOR THE
     FOLLOWING ZONES... ANDREWS...BIG BEND AREA...DAVIS/APACHE
     MOUNTAINS AREA...GAINES...GUADALUPE MOUNTAINS...LOVING...
     MARFA PLATEAU...PECOS...PRESIDIO VALLEY...REEVES COUNTY AND
     UPPER TRANS PECOS...TERRELL...VAN HORN AND HIGHWAY 54
     CORRIDOR...WARD...WINKLER.

&&
Hazardous weather outlook, Sep 11, 1:51 PM CDT, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
151 PM CDT THU SEP 11 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121130-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
151 PM CDT THU SEP 11 2008 /1251 PM MDT THU SEP 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH
TONIGHT ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THE BEST
CHANCE OF HEAVY RAIN THROUGH TONIGHT WILL BE ACROSS THE GUADALUPE
AND DAVIS MOUNTAINS...THE MARFA PLATEAU...BIG BEND...PRESIDIO
VALLEY...TRANS PECOS AND THE SOUTHEAST NEW MEXICO PLAINS. A FLASH
FLOOD WATCH IS IN EFFECT TONIGHT FOR THESE AREAS. THE STRONGEST
STORMS WILL ALSO BE CAPABLE OF PRODUCING CLOUD TO GROUND LIGHTNING.

RIVER FLOODING WILL PERSIST ALONG THE RIO GRANDE FROM PRESIDIO TO
JOHNSON RANCH THROUGH TONIGHT. ANY ADDITIONAL HEAVY RAINFALL WILL
LIKELY AGGRAVATE THE ONGOING FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS...SOME PRODUCING LOCALLY HEAVY RAINFALL...
WILL CONTINUE ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS FRIDAY.
LOCALIZED FLASH FLOODING WILL BE POSSIBLE.

RIVER LEVELS ALONG THE RIO GRANDE WILL CONTINUE TO BE ELEVATED OR
RISE THROUGH THE END OF THE WEEK DUE TO THE COMBINATION OF WATER
RELEASES FROM THE LUIS LEON RESERVOIR AND ADDITIONAL RAINFALL
EXPECTED RAINFALL. MANY LOCATIONS ALONG THE RIO GRANDE WILL REMAIN
ABOVE FLOOD STAGE.

.SPOTTER INFORMATION STATEMENT...

LOCAL INTERESTS ALONG THE RIO GRANDE RIVER SHOULD KEEP ABREAST OF
THE LATEST FLOOD WARNINGS AND FORECAST.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Sep 11, 5:54 PM CDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
554 PM CDT THU SEP 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     FLASH FLOOD      HOBBS                   32.73N 103.16W
09/11/2008                   LEA                NM   LAW ENFORCEMENT

            MULTIPLE STREETS BARACADED DUE TO HIGH WATER. NUMEROUS
            STALLED VEHICLES.

&&

CGITRO
Local storm report, Sep 11, 5:58 PM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
558 PM CDT THU SEP 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     FLASH FLOOD      HOBBS                   32.73N 103.16W
09/11/2008                   LEA                NM   LAW ENFORCEMENT

            LOCAL LAW ENFORCEMENT REPORT SIGNIFICANT FLOODING IN AND
            AROUND HOBBS WITH MULTIPLE STALLED VEHICLES AND A FEW
            MOTOR VEHICLE ACCIDENTS

&&

CGITRO
Special weather statement, Sep 11, 7:02 PM CDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
702 PM CDT THU SEP 11 2008

TXZ081-120030-
BIG BEND AREA-
702 PM CDT THU SEP 11 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF PERSIMMON GAP AT
702 PM CDT...AND MOVING EAST AT 10 MPH. ALTHOUGH THIS STORM WILL
AFFECT MAINLY RURAL AREAS OF SOUTHEASTERN BREWSTER COUNTY...THOSE IN
ITS PATH SHOULD BE MINDFUL OF VERY HEAVY RAIN AS SATELLITE
INDICATIONS SUGGEST HOURLY RAINFALL RATES EXCEEDING AN INCH PER
HOUR.

GUSTY WINDS... SMALL HAIL... VERY HEAVY RAIN... AND DEADLY LIGHTNING
ARE POSSIBLE.
Local storm report, Sep 11, 10:27 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1027 PM CDT THU SEP 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     FLASH FLOOD      3 NW SEMINOLE           32.75N 102.69W
09/11/2008                   GAINES             TX   EMERGENCY MNGR

            NUMEROUS REPORTS OF FLOODING NORTH AND NORTHWEST OF
            SEMINOLE...INCLUDING THE CITY OF SEMINOLE. MULTIPLE
            STRANDED MOTORISTS ALONG STATE HIGHWAY 214 AND US HIGHWAY
            385/62.

&&

CGITRO

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 7:35 PM CDTAreal Flood AdvisoryMAFGaines3 hr
Sep 11, 8:36 PM CDTFlash Flood WarningMAFPresidio6 hr
Sep 11, 9:55 PM CDTFlash Flood WarningMAFGaines6 hr
Sep 11, 10:50 PM CDTFlash Flood WarningMAFPresidio6 hr
Sep 11, 11:21 PM CDTFlash Flood WarningMAFAndrews4 hr
Sep 12, 1:32 AM CDTFlash Flood WarningMAFDawson, Martin4 hr
Sep 12, 1:41 AM CDTFlash Flood WarningMAFPecos5 hr
Sep 12, 2:53 AM CDTAreal Flood AdvisoryMAFEctor3 hr
Sep 12, 3:16 AM CDTAreal Flood AdvisoryMAFBorden3 hr
Sep 12, 3:19 AM CDTAreal Flood AdvisoryMAFMidland3 hr
Sep 12, 3:37 AM CDTFlash Flood WarningMAFBrewster, Pecos, Terrell5 hr
Sep 12, 5:30 AM CDTFlash Flood WarningMAFBorden, Dawson3 hr
Sep 12, 9:39 AM CDTAreal Flood WarningMAFBrewster, Presidio24 hr
Sep 12, 2:14 PM CDTFlash Flood WarningMAFScurry3 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.